Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Pueblo, CO

April 19, 2004Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 19, 2004, 11:18 PM MDT for Baca County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 11:18 PM MDT (05:18 UTC)
Expired
Apr 20, 2004, 12:15 AM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS55 KPUB 200518
SVRPUB
COC009-200615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1118 PM MDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 1215 AM MDT

* AT 1114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH
  OF SPRINGFIELD...AND WAS MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  TWO BUTTES BY 1125 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3761 10268 3711 10266 3714 10206 3763 10206
          3764 10258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:23 PM MDT, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 19, 2:23 PM MDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
223 PM MDT MON APR 19 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CURRENTLY...LOW LEVEL MOISTURE SLOWLY RETURNING TO THE PLAINS AS
SURFACE PRESSURES FALL IN ADVANCE OF NEXT S/W TROUGH MOVING THROUGH
THE GREAT BASIN.

TONIGHT...EXPECT SURFACE LOW PRESSURE TO SPIN UP IN THE USUAL
LOCATION BETWEEN KLHX AND KTAD...WITH HIGHER CAPES MOVING INTO THE
FAR SOUTHEAST AFTER 00Z. BY 06Z DECENT INSTABILITY (CAPES OF 1-2000
J/KG) ADVECTS NORTHWARD ALONG THE SHARPENING SFC TROUGH/DRYLINE...
WITH AREA OF UPWARD MOTION SPREADING ACROSS THE AREA AS UPPER
TROUGH MOVES THROUGH. WILL KEEP THE BROADBRUSH OF -TSRA CHANCES
GOING ACROSS MOST OF THE AREA WITH S/W MOVING ACROSS...WITH
THREAT OF STRONG CONVECTION ALONG THE KS/CO BORDER AND EASTWARD.

TUESDAY...GENERALLY DRY DOWNSLOPE FLOW OVER THE EAST AS TROUGH MOVES
QUICKLY EASTWARD AND MOISTURE DECREASES. BY AFTERNOON...NEXT S/W
TROUGH AND UPPER JET APPROACH WRN CO...AND CANT RULE OUT AT LEAST
ISOLATED -TSRA OVER THE MTNS BY LATE IN THE DAY. ANY COLD ADVECTION
WILL BE OFFSET BY INCREASING DOWNSLOPE FLOW...WITH MAX TEMPS CLOSE
TO MONDAY AFTERNOON HIGHS.  --PETERSEN

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...MAIN CHALLENGE IS WIND AND PRECIPITATION TIMING WEDNESDAY THROUGH
FRIDAY...

.TUESDAY NIGHT THROUGH WED NIGHT...WEAK DISTURBANCE MOVES ACROSS THE
REGION PROVIDING FOR AT LEAST LOW POPS IN THE HIGHER TERRAIN. LOWER
ELEVATIONS WILL REMAIN....WITH LOWER LEVELS ON THE PLAINS
REMAINING DRY.  SYSTEMS APPEAR TO BE SLOWING SOME AND WITH MODELS IN
PRETTY FAIR AGREEMENT DECIDED TO REMOVE POPS EXCEPT FOR MOUNTAINS
ON WEDNESDAY. LEFT WED NIGHT ALONE ALTHOUGH LOOKS LIKE THINGS WILL
BE DELAYED UNTIL THURSDAY.

.THURSDAY THROUGH SATURDAY...PRETTY FAIR AGREEMENT IN MODELS ON
TIMING BUT AS USUAL SOME DIFFERENCES ON THE STRENGTH OF THE NEXT
SYSTEM. BY FRIDAY MORNING GFS HAS A CLOSED LOW OVER NORTHEAST
COLORADO WITH AN UPPER TROF EXTENDING SOUTHWEST ACROSS THE STATE.
GIVEN TRACK OF 500 MB VORT SFC LOW LOOKS TO BE PLACED A LITTLE TOO
FAR SOUTH. SENSIBLE WEATHER IS COVERED PRETTY WELL ACROSS THE TIME
FRAME GIVEN GOOD SUPPORT FROM DYNAMICS AND A PERIOD OF EASTERLY FLOW.
GULF MOISTURE LOOKS TO BE SHUNTED EAST AS WARM FRONT STALLS ACROSS
TEXAS AND OKLAHOMA. UPPER LEVEL TROF PASSAGE LATE FRIDAY WITH WRAP
AROUND CLOUDS FOR EARLY SATURDAY. THE UPPER LOW DEEPENS OVER THE
CENTRAL PLAINS TAKING MOISTURE WITH IT.

SUNDAY AND MONDAY...A WEAK SHORT WAVE MOVES ACROSS IN THE
NORTHWEST FLOW BUT WILL NOT LIKELY HAVE MUCH MOISTURE TO WORK WITH
BUT CURRENT 20 POPS STILL WORTHY.  RIDGE BUILDS QUICKLY OVER THE
REGION SUNDAY NIGHT AND MONDAY. GFS SUGGESTING A WEAK COOL SURGE
DOWN FRONT RANGE BUT NOT LIKELY TO DO MUCH IN THAT KIND OF FLOW.
REMOVED POPS FOR MONDAY BUT LEFT TEMPS ALONE. -FORTUNE-
&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 19, 7:00 AM MDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON APR 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS.  TONIGHT AS A WEATHER SYSTEM
MOVES OVER THE AREA...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UPPER LEVEL DISTURBANCES WILL BRING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS ON TUESDAY...AND TO THE ENTIRE REGION
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:33 PM MDTSevere Thunderstorm WarningPUBProwers57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.